Alert archive / Wyoming / High Wind Warnings in 2014
High Wind Warning 30, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 22, 2014, 11:25 PM MST for Johnson County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2014, 11:25 PM MST (06:25 UTC)
- Expired
- Dec 23, 2014, 5:10 AM MST
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 6.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
261 WWUS75 KRIW 230625 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1125 PM MST MON DEC 22 2014 WYZ010-231300- /O.NEW.KRIW.HW.W.0030.141223T0625Z-141223T1300Z/ NORTHEAST JOHNSON COUNTY- INCLUDING THE CITY OF...BUFFALO 1125 PM MST MON DEC 22 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM MST TUESDAY. * SUMMARY AND TIMING...STRONG NORTHWEST WIND WILL CONTINUE UNTIL AROUND DAWN BEFORE DIMINISHING. * WIND...NORTHWEST WIND AT 30 TO 40 MPH WITH GUSTS OF 60 TO 70 MPH. * IMPACTS...THESE STRONG WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELLING EMPTY OR WITH A LIGHT LOAD. STRONG WINDS MAY ALSO RESULT IN DOWNED TREES OR LARGE TREE LIMBS AND POWER LINES. DO NOT GO NEAR DOWNED POWER LINES AND NOTIFY LAW ENFORCEMENT AND THE POWER COMPANY OF ANY DOWNED LINES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$
1 follow-up statement
563 WWUS75 KRIW 231210 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 510 AM MST TUE DEC 23 2014 WYZ010-231315- /O.CAN.KRIW.HW.W.0030.000000T0000Z-141223T1300Z/ NORTHEAST JOHNSON COUNTY- INCLUDING THE CITY OF...BUFFALO 510 AM MST TUE DEC 23 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH WIND WARNING. WIND SPEEDS AT THE BUFFALO AIRPORT AND ALONG INTERSTATE 90 NORTHWEST OF BUFFALO HAVE DECREASED TO 25 TO 35 MPH WITH GUSTS TO 45 MPH. THE WIND WILL GRADUALLY LOWER THIS MORNING. THE THREAT FOR HIGH WIND SPEEDS OF 40 TO 50 MPH WITH HIGHER GUSTS HAS ENDED AND THUS THE HIGH WIND WARNING HAS BEEN CANCELLED. MOTORISTS SHOULD STILL EXPECT WIND GUSTS OVER 40 MPH IN SPOTS UNTIL AROUND 900 AM. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 22, 2:20 PM MST, 9 hours 5 minutes earlier.
Area forecast discussion, Dec 22, 2:20 PM MST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 220 PM MST MON DEC 22 2014 .SHORT TERM...TONIGHT THROUGH TUESDAY AS THE MAIN TROUGH MOVES EAST AND UNDERGOES RAPID CYCLOGENESIS IN THE PLAINS THERE WILL STILL BE A FEW HOURS OF STEEP LAPSE RATES AS THE COLD POOL SETTLES AT THE BACK EDGE OF THE TROUGH...FOLLOWED BY SOME WRAP-AROUND MOISTURE AND SHORT WAVE THAT WILL BRING ANOTHER ROUND OF LIGHT SNOW TO THE EASTERN THIRD OF THE FORECAST AREA TONIGHT. IT WILL ALSO BE ACCOMPANIED BY SOME STRONG NORTHERLY WIND WITH GUSTS OVER 50 MPH EXPECTED AROUND BUFFALO THIS EVENING...ELSEWHERE EXPECT STEADY 15 TO 25 MPH WINDS ACROSS MUCH OF THE AREA BETWEEN SUNSET AND MIDNIGHT WITH WIND AND SNOW TAPERING OFF THEREAFTER. ON TUESDAY...HIGH PRESSURE BUILDS INTO THE WEST WITH ANOTHER SNOW SHOWER OR TWO POSSIBLE ALONG THE I25 CORRIDOR AND IN THE BIGHORNS. ELSEWHERE...CLEARING AND COOL WITH DECREASING WINDS. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY A TRANSIENT RIDGE BUILDS IN FOR TUESDAY NIGHT FOR DRY WEATHER EVERYWHERE. THEN ON WEDNESDAY...THE NEXT UPSTREAM SHORTWAVE TROUGH WILL APPROACH THE PACIFIC COAST. AS A RESULT...LIGHT SNOW WILL BREAK OUT IN NORTHWEST WYOMING. AS THE TROUGH APPROACHES...THE GRADIENT WILL RETIGHTEN AND A RESULTANT SURFACE LEE SIDE TROUGH WILL DEVELOP WITH SOUTHWEST WINDS INCREASING FROM THE GREEN MTNS TO CASPER. THE TROUGH WILL THEN DIG OVER THE GREAT BASIN WEDNESDAY NIGHT WITH THE WEST SOUTHWEST DIFLUENT UPSLOPE FLOW INCREASING IN THE FAR WEST OUT AHEAD OF THE APPROACHING TROUGH FOR INCREASING SNOWFALL IN THE FAR WEST. 12Z THURSDAY IS WHERE THE GFS AND THE ECMWF BEGIN TO DIVERGE. THE GFS CLOSES THE TROUGH OVER SOUTHERN IDAHO AND TRACKS IT EAST ACROSS SOUTHERN WYOMING...ROUGHLY ALONG THE NORTHERN SWEETWATER COUNTY BORDER DURING THE DAY THURSDAY. THIS IS A GREAT TRACK FOR WIDESPREAD SNOWFALL ACROSS THE ENTIRE CWA CHRISTMAS DAY GIVEN THE FAVORABLE POSITION OF THE LEFT FRONT QUAD OF THE JET ALONG WITH AMPLE Q VECTOR FORCING AND WEAK ISENTROPIC LIFT FROM THE NORTH. THE SFC LOW...AS PROGGED BY THE GFS...WILL FORM OVER SE COLORADO AND PROVIDE THE LOW LEVEL UPSLOPE FLOW AND RESULTANT SNOWFALL WITH THE HELP FROM THE SEEDER FEEDER ACTION FROM THE CLOUDS ABOVE...LINKED TO THE AFOREMENTIONED UPPER AIR DYNAMICS. THIS TRACK IS FARTHER SOUTH THEN THE NORTHERN WYOMING ROUTE OF THE PREVIOUS GFS RUN. THE EURO KEEPS THE TROUGH OPEN AND FOCUSES MOST OF THE ENERGY TO THE SOUTH OVER THE FOUR CORNERS AREA. WILL KEEP LIKELY POPS EVERYWHERE THU FOR NOW. SNOWFALL WILL SLOWLY DECREASE THURSDAY NIGHT AS THE TROUGH MOVES EAST. EXCEPT FOR ISOLATED MTN SNOW SHOWERS ON FRIDAY DUE TO A VORT LOBE IN THE NW FLOW ON THE BACKSIDE OF THE MAIN TROUGH...EXPECT MAINLY DRY CONDITIONS. ON SATURDAY THE FLOW WILL BACK TO WESTERLY AGAIN RESULTING IN INCREASING UPSLOPE SNOWFALL FOR THE FAR WEST IN RESPONSE TO A TROUGH MOVING ONSHORE TO THE PACIFIC NORTHWEST. THE SNOWFALL WILL INTENSIFY SATURDAY NIGHT AS THE TROUGH DIGS OVER THE PAC NW. FOR SUNDAY AND MONDAY...THE GFS AND THE EURO ARE SURPRISINGLY SIMILAR IN CARVING OUT THE TROUGH OVER THE GREAT BASIN AND ATTEMPTING TO CLOSE IT OFF OVER THE VCNTY OF SLC. THE GFS PLACES THE H7 LOW RIGHT OVER CENTRAL WY SUNDAY. HAVE HIGH CHC POPS OVER THE MUCH OF THE CWA SUNDAY AND SUNDAY NIGHT. THIS WILL BE A COLDER SYSTEM THAN THE CHRISTMAS STORM WITH -20C H7 TEMPS BEING PULLED SOUTHWEST FROM THE HUDSON BAY AREA BEHIND THE ASCT COLD FRONT SUNDAY NT. TEMPS WILL WARM WED WITH ABOVE FREEZING TEMPS IN MANY AREAS EAST OF THE DIVIDE AHEAD OF THE SNOW EVENT ON CHRISTMAS EVE. THEN EXPECT SEASONABLY COLD TEMPS THROUGH SUNDAY. BEHIND AND AFTER THE COLD SYSTEM SUNDAY NIGHT...MANY AREAS WILL STRUGGLE TO GET ABOVE THE TEENS MONDAY. && .AVIATION.../00Z ISSUANCE/ EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES AREAS OF GUSTY NORTHWEST WIND WILL REMAIN...ESPECIALLY VCNTY KDUB-KRIW AND KBYG...THROUGH ABOUT 12Z TUE WITH DECREASING WINDS THEREAFTER. -SHSN ACTIVITY WILL REMAIN MOSTLY ISOLD-WDLY SCT WITH MORE NMRS SHSN OBSCURING THE SURROUNDING MTNS THRU 03Z. SOME WRAPAROUND MOISTURE IS EXPECTED TO PUSH BACK FROM AN UPPER LOW OVER THE PLAINS INTO EASTERN WYOMING TONIGHT...AND THIS MAY BRING MORE WIDESPREAD MVFR/IFR -SN AS FAR WEST AS THE BIGHORN RANGE TO VCNTY KCPR...IN ADDITION TO THE GUSTY 15 TO 30KT WINDS...GUSTS OVER 45KT EXPECTED NEAR BYG...COULD ALSO RESULT IN AREAS OF BLSN. WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES AN UPPER LEVEL DISTURBANCE WILL DIVE SOUTH ALONG THE DIVIDE EARLY IN THE PERIOD...EXITING SOUTH OF INTERSTATE 80 THIS EVENING. SNOW SHOWER ACTIVITY WILL EVENTUALLY WANE...IMPROVING CONDITIONS FOLLOWING THE DISTURBANCE THIS EVENING. CLEARING CONDITIONS AND DIMINISHING WIND WILL FOLLOW OVERNIGHT WITH MOST AREAS EXPECTED TO REMAIN FOG FREE DUE TO THE CONTINUED NORTHWEST BREEZES...HOWEVER CONDITIONS WILL EVENTUALLY BECOME CALM ENOUGH IN THE FAR WESTERN VALLEYS FOR SOME PATCHY FOG...ESPECIALLY NEAR KJAC. && .FIRE WEATHER... GUSTY WIND WILL REMAIN ACROSS MUCH OF THE FORECAST AREA...WITH WIND WEAKENING DURING THE OVERNIGHT HOURS. TEMPERATURES WILL CONTINUE TO COOL TUESDAY BEFORE EXPERIENCING A SLIGHT WARMING ON WEDNESDAY. SNOW SHOWERS WILL TAPER OFF AFTER SUNSET WITH A PERIOD OF SNOW LINGERING ACROSS CASEPR DISPATCH PAST MIDNIGHT. THE NEXT APPROACHING TROUGH WILL MOVE INTO NORTHWESTERN WYOMING WEDNESDAY AFTERNOON AND EVENING...AND WILL SPREAD EAST THROUGH THE OVERNIGHT HOURS INTO CHRISTMAS DAY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ALLEN LONG TERM...LIPSON AVIATION...ALLEN FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 22, 4:00 AM MST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MST MON DEC 22 2014 WYZ001>020-022>030-231300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MST MON DEC 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT LIGHT SNOWFALL WILL CONTINUE TODAY...MOVING INTO EASTERN WYOMING THROUGH THE MORNING AND AFTERNOON. TRAVEL MAY BE IMPACTED BY SNOWFALL AND GUSTY WIND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WEDNESDAY NIGHT THROUGH CHRISTMAS NIGHT...A NEW STORM SYSTEM WILL IMPACT THE REGION. SNOW STARTS IN THE WEST WEDNESDAY NIGHT AND SPREADS EAST OF THE DIVIDE CHRISTMAS DAY INTO CHRISTMAS NIGHT. BASED ON THE CURRENT TRACK...SNOW AMOUNTS LOOK TO BE LIGHT...BUT ENOUGH TO HAVE TRAVEL IMPACTS. STAY TUNED FOR UPDATES TO THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Dec 22, 6:09 PM MST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 609 PM MST MON DEC 22 2014 WYZ010-230615- NORTHEAST JOHNSON COUNTY- 609 PM MST MON DEC 22 2014 VERY WINDY CONDITIONS WITH NORTHWEST WIND AT 30 TO 35 MPH WITH GUSTS NEAR 55 MPH WILL CONTINUE THIS EVENING ACROSS NORTHEAST JOHNSON COUNTY. WINDS ARE EXPECTED TO GRADUALLY DIMINISH EARLY MONDAY MORNING. IN ADDITION...AREAS OF LIGHT SNOW WILL INCREASE ACROSS THE AREA AROUND 8 PM AND PERSIST UNTIL AROUND MIDNIGHT BEFORE TAPERING OFF. ACCUMULATIONS WILL BE LIGHT...AROUND AN INCH OR LESS. HOWEVER THE COMBINATION OF SNOW AND WIND WILL RESULT IN BLOWING SNOW AND LIMITED VISIBILITY AT TIMES THIS EVENING. THESE STRONG WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD. CONTROLLING A VEHICLE IN THESE WINDS IS EVEN MORE DIFFICULT WHEN SLICK ROAD CONDITIONS ARE PRESENT. LIPSON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:31 PM MST | Winter Storm Watch | RIW | Fremont, Hot Springs, Lincoln, Natrona, Sublette, Sweetwater | 22 hr |
Nearby
High Wind Warnings in Wyoming, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.